| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Screening Tardive Dyskinesia

Q. I am looking for information on screening symptoms of Tardive Dyskinesia and have not had any luck. Is there anything you'd recommend? I seem to recall something called AIMS?

A. First, let's define some terms. Tardive dyskinesia (TD) refers to a delayed side effect of so-called neuroleptic or antipsychotic medications, such as haloperidol (Haldol) or fluphenazine (Prolixin). TD usually shows up as rapid, involuntary movements of the mouth, tongue, lips, or extremities. It occurs in about 4% per year of patients taking conventional, first-generation neuroleptics, and in a substantially smaller percentage of individuals taking newer, atypical agents such as olanzapine (Zyprexa) or clozapine (Clozaril).

TD must be distinguished from many other causes of involuntary movements, and there is no screening tool that can do this-this requires a neurologist or other specially-trained physician. However, as you suspected, the AIMS (Abnormal Involuntary Movement Scale) is a commonly-used screening test for picking up TD and related disorders. Although physicians may be most qualified to use the AIMS, in some settings, other health professionals are taught how to use it and can do so quite well.

An excellent reference on the AIMS is by Munetz & Benjamin, in the November 1988 issue of Hospital & Community Psychiatry (now called Psychiatric Services). Another scale you may be interested in is called the Unified Parkinson's Disease Rating Scale (UPDRS); for details, see Levy et al, Neurology 2000 Aug 22;55(4):539-44.

April 2001

Disclaimer Back to Ask the Expert